Kansas, 2017Tornadoes and Flash Flooding in Kansas, May 16, 2017
May 16, 2017 · NWS DDC · 46 events in 14 counties and zones
A strong shortwave trough over the southwestern states moved east northeastward toward the central and southern Plains as another low pressure system dropped into the Pacific Northwest. A dryline set up and high dewpoints were in the area by mid-afternoon, resulting in even stronger CAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave trough over the southwestern states moved east northeastward toward the central and southern Plains as another low pressure system dropped into the Pacific Northwest. A dryline set up and high dewpoints were in the area by mid-afternoon, resulting in even stronger CAPE. This created severe hail and wind across the counties mentioned above, as well as tornadoes in Clark, Ford, and Pawnee counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 11:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 15, 11:15 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1215 AM CDT Tue May 16 2017
...Updated aviation discussion...
.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon May 15 2017
Short term concern is convection along the dryline late this afternoon
and into the evening. Have the pops starting out west and then propagating
eastward with a slow decay. The storms should not make it that far
east, as this activity will be diurnally driven and also due to the
fact that mid level winds are fairly weak. Observations early this
afternoon show large temperature/dewpoint depressions. Think the main
hazard is 60-75 mph outflows. Large hail up to 2" could also be possible
early in the convective regime. This is only true if supercells develop.
Both shear magnitude and the shear vector relative to the dryline are
marginal for supercells. The main area that could see severe weather
is west of Highway 23.
.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon May 15 2017
A more significant chance of severe weather exists tomorrow afternoon
and evening. Bulk shear will increase to around 50 kt, which supports
supercells. Speaking of storm type, it is not exactly clear how this
will evolve at this point. The ARW and NAM suggests upscale growth.
The HRRRX and NMMB show more discrete activity. The 12Z EC has some
sig tor south of Dodge City and Highway 50. Bulk shear vectors and
sfc boundaries are more orthogonal in this model, which could favor
longevity in supercellular archetypes. Another fly in the ointment
is mid level winds. Some of the forecast skew-t/log-p's show backing
of winds around 500-hPa. This could favor supercellular HPs. This would
cut down on hail size potential via beneficial competition. Tornado
threat also could be reduced if this activity is less discrete and
forms into more or less lines. Not going to throw the baby out with
the bathwater as some of the models do show supercells with UH tracks.
Think the main threat tomorrow could be a few tornadoes, particularly
across the southern and eastern zones, 2-3" hail, damaging outflows,
and heavy rain. Again, this assumes more discrete action. Otherwise,
the threats will be lower if storms interact with one another. The
best chance of severe weather will generally be from Liberal to Dodge
City to Hays and points to the SE and E.
Beyond this, there might be another chance of svr on Thursday. Question
this time is if the warm sector can make it this far north.The best
shear/instability parameters are across the southeastern zones, per
the 12Z EC. North of the the warm front, heavy rain is a concern with
deep isentropic lift forecast from the EC model. A few inches of rain
is possible depending on the location of the best WAA and isentropic
lift.
Drier air and high pressure will work in towards the weekend with calm
conditions prevailing.There is only a slight chance of storms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1214 AM CDT Tue May 16 2017
Thunderstorms in the vicinity of Dodge City will continue to
diminish as they move east through the early morning hours.
Surface winds in the wake of the storms especially at Dodge City
and Liberal will be variable before becoming southerly again
overnight. LLWS will impact the terminals early this morning as a
low level jet develops over the area. Thunderstorms are expected
to develop along a dryline in the vicinity of Garden City and
Liberal by 20z with storms gradually spreading east and northeast
through the evening hours. Severe weather could impact the
terminals while storms are in the vicinity.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 63 84 54 81 / 40 50 40 0
GCK 60 85 53 81 / 40 20 20 10
EHA 56 85 52 80 / 20 20 10 0
LBL 59 88 53 82 / 40 40 20 0
HYS 64 86 57 80 / 30 40 40 10
P28 66 83 59 84 / 20 40 60 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, May 15, 3:49 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Mon May 15 2017
KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Thunderstorms are expected to develop across far western Kansas
by mid to late afternoon and then move east. Hail as large
as golf balls and wind gusts in excess of 60 mph are expected.
Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Severe thunderstorms are possible across central and western
Kansas Tuesday afternoon and evening. The main threats will
be hail as large as baseballs, wind gusts in excess of 70 mph and
tornadoes. The best chance of storms is along and east of a line
from Liberal to Dighton.
Days 2-7 Hazards
----------------
* Tuesday
- Flooding: Limited risk
- Lightning: Elevated risk
- Severe thunderstorm: Elevated risk
- Non thunderstorm wind: Limited risk
* Wednesday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
* Thursday
- Lightning: Elevated risk
- Severe thunderstorm: Elevated risk
* Friday
- Lightning: Limited risk
* Saturday
- Lightning: Limited risk
* Sunday
- Lightning: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed after 3 pm.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 15, 9:36 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1036 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL HAYNE 37.10N 100.80W
05/15/2017 E1.00 INCH SEWARD KS TRAINED SPOTTER
&&
GTLocal storm report, May 15, 9:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 4 SW LIBERAL 37.00N 100.99W
05/15/2017 E1.50 INCH SEWARD KS PUBLIC
VIA SOCIAL MEDIA.
&&
GTLocal storm report, May 15, 9:41 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL LIBERAL 37.05N 100.94W
05/15/2017 E1.00 INCH SEWARD KS PUBLIC
VIA SOCIAL MEDIA. NUMEROUS REPORTS OF
QUARTER SIZED HAIL.
&&
GTSpecial weather statement, May 15, 9:52 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1052 PM CDT MON MAY 15 2017
KSZ063>065-077>080-087>089-160445-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Pawnee KS-Clark KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
1052 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FORD...KIOWA...SOUTH CENTRAL
FINNEY...HODGEMAN...EAST CENTRAL MEADE...COMANCHE...CENTRAL PAWNEE...
GRAY...EDWARDS...NORTHEASTERN HASKELL AND CLARK COUNTIES UNTIL 1145
PM CDT...
At 1051 PM CDT, Doppler radar was tracking numerous dying showers in
these areas.
Brief wind gusts of 50 to 55 mph will be possible with this showers.
Locations impacted include...
Dodge City, Larned, Cimarron, Kinsley, Montezuma, Jetmore, Ashland,
Coldwater, Greensburg, Protection, Spearville, Bucklin, Minneola,
Haviland, Lewis, Ingalls, Copeland, Mullinville, Burdett and Ford.
LAT...LON 3701 10009 3748 10010 3749 10065 3800 10067
3800 10023 3826 10021 3825 9904 3701 9902
TIME...MOT...LOC 0351Z 241DEG 87KT 3812 9918
TATROSpecial weather statement, May 15, 10:03 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1103 PM CDT MON MAY 15 2017
KSZ063-075-076-160445-
Finney KS-Grant KS-Haskell KS-
1103 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT AND HASKELL COUNTIES UNTIL 1145 PM CDT...
At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 1
mile north of Sublette, moving northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Plymell, Tice and Garden City Regional Airport.
LAT...LON 3753 10118 3785 10104 3794 10068 3768 10066
3750 10066 3743 10082
TIME...MOT...LOC 0402Z 217DEG 42KT 3746 10090
TATROSpecial weather statement, May 15, 10:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1153 PM CDT MON MAY 15 2017
KSZ078-080-087-088-160600-
Meade KS-Clark KS-Kiowa KS-Ford KS-
1153 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...WEST CENTRAL
KIOWA...NORTHEASTERN MEADE AND NORTHWESTERN CLARK COUNTIES UNTIL 100
AM CDT...
At 1153 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Fowler, or 14 miles east of Meade, moving northeast at
35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Bucklin, Minneola, Fowler, Ford, Fort Dodge, Bloom,
Kingsdown, Willroads Garden and Dodge City Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3740 10025 3780 10003 3756 9944 3728 10004
TIME...MOT...LOC 0453Z 231DEG 30KT 3736 10008
TURNER
Event by event
35 hail, 4 funnel cloud, 3 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Rush
- When
- May 16, 12:30 AM CST
- Where
- Rush County, 0.69 mi N of Otis
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.540, -99.050
Large tree limbs were blown down. The high wind was most likely due to a heat burst event from a dissipating thunderstorm.
Hail, Gray
- When
- May 16, 2:20 PM CST
- Where
- Gray County, 6.22 mi S of Cimarron
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.710, -100.350
Hail, Gray
- When
- May 16, 2:27 PM CST
- Where
- Gray County, 4.72 mi SE of Cimarron
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.760, -100.280
Hail, Gray
- When
- May 16, 2:27 PM CST
- Where
- Gray County, 3.35 mi ENE of Cimarron
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.810, -100.290
Hail, Haskell
- When
- May 16, 2:30 PM CST
- Where
- Haskell County, 0.69 mi N of Satanta
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.440, -100.980
Hail, Meade
- When
- May 16, 2:30 PM CST
- Where
- Meade County, 8.79 mi SSE of Meade State Park
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.060, -100.340
Hail, Haskell
- When
- May 16, 2:32 PM CST
- Where
- Haskell County, 1.65 mi E of Satanta Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.450, -100.950
Hail, Meade
- When
- May 16, 2:48 PM CST
- Where
- Meade County, 14.13 mi SE of Meade
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.120, -100.170
Hail, Ness
- When
- May 16, 2:54 PM CST
- Where
- Ness County, 4.28 mi SSE of Beeler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.370, -100.180
Hail, Ness
- When
- May 16, 3:10 PM CST
- Where
- Ness County, 7.1 mi SSW of Utica
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.550, -100.200
Hail, Finney
- When
- May 16, 3:17 PM CST
- Where
- Finney County, 7.92 mi WNW of Plymell
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.830, -101.010
Hail, Ellis
- When
- May 16, 3:22 PM CST
- Where
- Ellis County, 1.28 mi ESE of Catharine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.920, -99.200
Hail, Finney
- When
- May 16, 3:28 PM CST
- Where
- Finney County, 0.88 mi NE of Holcomb
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.990, -100.970
Hail, Finney
- When
- May 16, 3:29 PM CST
- Where
- Finney County, 0.69 mi N of Holcomb
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.990, -100.980
Hail, Finney
- When
- May 16, 3:29 PM CST
- Where
- Finney County, 0.88 mi NW of Holcomb
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.990, -100.990
Hail, Finney
- When
- May 16, 3:34 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -100.860
Hail, Finney
- When
- May 16, 3:34 PM CST
- Where
- Finney County, 0.88 mi NE of Garden City
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.980, -100.860
Hail, Finney
- When
- May 16, 3:34 PM CST
- Where
- Finney County, 2.34 mi NNW of Garden City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.000, -100.890
Hail, Finney
- When
- May 16, 3:45 PM CST
- Where
- Finney County, 6.42 mi SSE of Tennis
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.090, -100.860
Hail, Meade
- When
- May 16, 4:05 PM CST
- Where
- Meade County, 4.4 mi E of Meade State Park
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -100.340
Flash Flood, Clark
- When
- May 16, 4:07 PM CST to 6:07 PM CST
- Where
- Clark County, 2.83 mi WNW of Minneola to 2.46 mi WNW of Minneola
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.440, -100.020
Rain water was curb-to-curb.
Hail, Seward
- When
- May 16, 4:34 PM CST
- Where
- Seward County, 3.53 mi NE of Hayne
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -100.760
Funnel Cloud, Clark
- When
- May 16, 4:37 PM CST to 4:38 PM CST
- Where
- Clark County, 6.18 mi SW of Minneola
- Reported by
- Storm Chaser
- Coordinates
- 37.360, -100.040
There was a brief cone funnel.
Hail, Seward
- When
- May 16, 4:38 PM CST
- Where
- Seward County, 0.69 mi N of Kismet
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.210, -100.700
Hail, Finney
- When
- May 16, 4:45 PM CST
- Where
- Finney County, 4.08 mi SSE of Tennis
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.120, -100.880
Hail, Clark
- When
- May 16, 4:49 PM CST
- Where
- Clark County, 7.25 mi SSW of Minneola
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.330, -100.010
Tornado, Clark
- When
- May 16, 4:49 PM CST to 4:58 PM CST
- Where
- Clark County, 4.08 mi SSW of Minneola to 2.18 mi SE of Minneola
- Rating
- EF1
- Path length
- 4.03 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.376, -100.001
The tornado did damage to vehicles, power lines and a small outbuildings.
Hail, Clark
- When
- May 16, 4:50 PM CST
- Where
- Clark County, 5.95 mi SSW of Minneola
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.350, -100.010
Hail, Clark
- When
- May 16, 4:52 PM CST
- Where
- Clark County, 3.53 mi SW of Minneola
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -100.010
Hail, Clark
- When
- May 16, 4:55 PM CST
- Where
- Clark County, 2.83 mi WNW of Minneola
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 37.440, -100.020
Hail, Ford
- When
- May 16, 5:06 PM CST
- Where
- Ford County, 2.3 mi WSW of Kingsdown
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.520, -99.790
Hail, Gray
- When
- May 16, 5:07 PM CST
- Where
- Gray County, 0.69 mi N of Copeland
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.540, -100.630
There were reports of broken windows from the hail.
Hail, Ford
- When
- May 16, 5:16 PM CST
- Where
- Ford County, 1.49 mi SSW of Wilroads
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.660, -99.910
Hail, Ford
- When
- May 16, 5:16 PM CST
- Where
- Ford County, 1.49 mi SSW of Wilroads Gardens
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.700, -99.940
Flash Flood, Edwards
- When
- May 16, 5:23 PM CST to 9:23 PM CST
- Where
- Edwards County, 0.88 mi NW of Kinsley Muni Arpt to 1.53 mi ESE of Kinsley Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 37.930, -99.410
Water was across both highway 183 and highway 50.
Funnel Cloud, Ford
- When
- May 16, 5:27 PM CST to 5:29 PM CST
- Where
- Ford County, 1.76 mi NE of Kingsdown
- Reported by
- Storm Chaser
- Coordinates
- 37.550, -99.730
A funnel cloud was halfway to the ground.
Funnel Cloud, Kiowa
- When
- May 16, 5:51 PM CST to 5:53 PM CST
- Where
- Kiowa County, 8.77 mi NNW of Joy
- Reported by
- Storm Chaser
- Coordinates
- 37.710, -99.480
There was a wall cloud with a possible rain wrapped tornado but no confirmation.
Hail, Edwards
- When
- May 16, 6:15 PM CST
- Where
- Edwards County, 2.29 mi ENE of Kinsley Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.930, -99.360
Hail, Edwards
- When
- May 16, 6:20 PM CST
- Where
- Edwards County, 0.88 mi NW of Kinsley Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.930, -99.410
Funnel Cloud, Pawnee
- When
- May 16, 6:50 PM CST to 6:52 PM CST
- Where
- Pawnee County, 3.45 mi S of Larned
- Reported by
- Public
- Coordinates
- 38.130, -99.100
Tornado, Pawnee
- When
- May 16, 6:59 PM CST to 7:14 PM CST
- Where
- Pawnee County, 3.3 mi NW of Ray to 6.31 mi N of Ray
- Rating
- EF1
- Path length
- 4.51 mi
- Path width
- 300 yd
- Continued into
- Barton, Ks (ICT)
- Reported by
- NWS Storm Survey
- Coordinates
- 38.199, -99.019
The tornado did EF1 damage in Pawnee county but became stronger as it moved into Pawnee Rock in Barton County.
Thunderstorm Wind, Pawnee
- When
- May 16, 7:10 PM CST
- Where
- Pawnee County, 6.31 mi N of Ray
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 38.260, -98.990
There was tree and road sign damage.
Hail, Hodgeman
- When
- May 16, 7:13 PM CST
- Where
- Hodgeman County, 8.31 mi N of Jetmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -99.890
Hail, Hodgeman
- When
- May 16, 7:16 PM CST
- Where
- Hodgeman County, 9.67 mi N of Jetmore
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -99.900
Thunderstorm Wind, Pawnee
- When
- May 16, 7:21 PM CST
- Where
- Pawnee County, 4.45 mi NNW of Ray
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.230, -99.000
Power poles were blown down.
Hail, Rush
- When
- May 16, 8:03 PM CST
- Where
- Rush County, 1.28 mi ESE of Alexander
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.460, -99.530
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
- Tornadoes and Hail in Iowa, May 16 to 17, 2017$37,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705197, 705163, 705164, 705165, 705166, 705167, 705168, 705169, 705170, 705171, 705172, 705173, 705174, 705175, 705176, 705177, 705178, 705179, 705180, 705181, 705157, 705182, 705159, 705183, 705184, 705185, 705201, 705186, 705187, 704416, 705188, 705189, 705190, 705191, 705158, 705160, 705161, 705192, 705193, 705162, and more.